Alabama, 2012Drought in Alabama, June 1 to 30, 2012
June 1 to 30, 2012 · NWS BMX · 13 events in 13 counties and zones
An abundance of rainfall fell across a good portion of the central Alabama during the first half of June, with some locations receiving over 3 inches of rain in a two week period. However, the latter half of June proved to be very dry and drought conditions for the southeast portion of the area did not improve.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abundance of rainfall fell across a good portion of the central Alabama during the first half of June, with some locations receiving over 3 inches of rain in a two week period. However, the latter half of June proved to be very dry and drought conditions for the southeast portion of the area did not improve.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 10:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT THU MAY 31 2012
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
CONVECTION HAS WEAKENED SIGNIFICANTLY THIS EVENING AND THE SEVERE
THREAT HAS DIMINISHED. CANNOT RULE OUT A STRONG STORM BUT LIMITED
INSTABILITY SHOULD LIMIT THE OVERALL THREAT. THE FRONT IS LOCATED
WELL TO THE WEST OF THE AREA AND ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT IS EXPECTED WITH A SECOND ROUND OF
ACTIVITY MOVING IN AFTER MIDNIGHT. COOL SURFACE TEMPERATURES IN
THE WAKE OF CURRENT RAINFALL SHOULD PRECLUDE ANY SEVERE
THUNDERSTORM DEVELOPMENT THROUGH DAYBREAK. UPDATED POPS AND HOURLY
TEMPS FOR CURRENT TRENDS.
87/GRANTHAM
&&
.AVIATION...
06Z TAF DISCUSSION.
ONLY A FEW LIGHT SHWRS ARE CURRENTLY SHOWING UP ON RADAR. THE
ACTUAL COLD FRONT WAS APPROACHING KMEM AND WILL BE ENTERING NW
ALABAMA ARND 1000 UTC. THERE STILL APPEARS TO BE A GOOD CHANCE THAT
MVFR CIGS WILL DEVELOP IN MOIST AIR MASS AHEAD OF FRONT...BUT IT IS
LOOKING MORE LIKE LOWER CIGS WILL BE POST-FRONTAL...AND INDICATED
LOWEST CIGS WITH FROPA AND LASTING SEVERAL HOURS AFTER FROPA.
THE BIG UNCERTAINTY IS DEVELOPMENT OF CONVECTION ALONG FRONT AS IT
MOVES ACROSS ALABAMA AFTER 12Z. INSTABILITY WILL BE LIMITED IN THE
MORNING...SO REMOVED TSTMS FROM NORTHERN TAF SITES AND ONLY INCLUDED
VCTS AT KMGM AND KTOI. CLOUDS SHOULD BECOME SCATTERED SEVERAL HOURS
AFTER FROPA AS DRIER AIR WORKS INTO AREA.
58/ROSE
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 68 77 54 80 59 / 60 40 10 10 10
ANNISTON 68 79 59 81 62 / 60 40 10 10 10
BIRMINGHAM 68 78 54 81 64 / 70 30 0 10 10
TUSCALOOSA 69 79 56 83 62 / 100 20 0 10 10
CALERA 68 80 58 79 64 / 90 30 0 10 10
AUBURN 69 80 60 82 66 / 50 60 10 10 10
MONTGOMERY 70 83 60 85 65 / 90 40 10 10 10
TROY 67 82 58 84 62 / 60 60 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 7:48 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
848 PM CDT THU MAY 31 2012
ALZ011>015-017>050-011500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
848 PM CDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT FOR AREAS
ALONG AND SOUTH OF A LINE FROM JEMISON...TO ALEXANDER CITY...TO
LAFAYETTE...AND EAST OF I-65. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ON FRIDAY...GENERALLY FOR
AREAS SOUTH OF INTERSTATE 20. THE GREATEST SEVERE STORM THREAT EXISTS
ALONG AND SOUTH OF A LINE FROM MONTGOMERY TO ROANOKE. THE PRIMARY
THREAT IS DAMAGING STRAIGHT-LINE WINDS...WITH A SECONDARY THREAT OF
LARGE HAIL AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY FRIDAY.
In the hours before
Special weather statement, May 31, 6:10 PM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT THU MAY 31 2012
ALZ032-010045-
HALE AL-
710 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR HALE COUNTY UNTIL 745 PM CDT...
AT 708 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ARCOLA...OR NEAR DEMOPOLIS...MOVING NORTHEAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GREENSBORO...
WEDGEWORTH...
SAWYERVILLE...
EVANSVILLE...
GREENSBORO MUNICIPAL AIRPORT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3276 8787 3279 8782 3289 8780 3291 8742
3283 8742 3283 8747 3266 8747 3265 8752
3249 8753 3248 8772 3252 8773 3252 8781
3258 8779 3259 8774 3262 8780 3265 8774
3265 8779 3271 8779 3271 8783 3275 8781
TIME...MOT...LOC 0011Z 245DEG 38KT 3260 8778
61Special weather statement, May 31, 6:27 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT THU MAY 31 2012
ALZ033-010115-
PERRY AL-
727 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 815 PM CDT...
AT 724 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM AKRON TO NEWBERN TO
THOMASTON...AND MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
UNIONTOWN...
MARION...
HEIBERGER...
VAIDEN...
FOLSOM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3231 8752 3265 8752 3266 8747 3283 8747
3283 8742 3287 8742 3287 8732 3283 8731
3283 8702 3274 8701 3264 8705 3260 8704
3257 8708 3249 8711 3248 8742 3231 8742
TIME...MOT...LOC 0028Z 226DEG 34KT 3287 8766 3256 8753
3228 8764
61Special weather statement, May 31, 8:08 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CDT THU MAY 31 2012
ALZ037-043-047-010300-
ELMORE AL-LEE AL-TALLAPOOSA AL-
908 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA...
NORTHWESTERN LEE AND SOUTHEASTERN ELMORE COUNTIES UNTIL 1000 PM
CDT...
AT 908 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLASSEE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TALLASSEE...
CAMP HILL...
REEVES AIRPORT...
TALLAPOOSA CITY...
YATES DAM...
&&
LAT...LON 3255 8561 3258 8566 3258 8569 3260 8570
3258 8571 3258 8579 3249 8580 3249 8588
3248 8587 3245 8589 3245 8599 3243 8600
3253 8608 3281 8566 3260 8549
TIME...MOT...LOC 0209Z 236DEG 19KT 3251 8593
GRANTHAMLocal storm report, May 31, 8:09 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
909 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG MONTGOMERY 32.35N 86.28W
05/31/2012 MONTGOMERY AL BROADCAST MEDIA
TREES REPORTED DOWN IN MULTIPLE NEIGHBORHOODS ACROSS
MONTGOMERY.
&&
AGDrought, Elmore
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Elmore County experienced Extreme (D3) drought conditions during the month of June.
Drought, Lee
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Lee County experienced Extreme (D3) drought conditions during the month of June.
Drought, Bullock
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Bullock County experienced Extreme (D3) drought conditions during the month of June.
Drought, Macon
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Macon County experienced Extreme (D3) drought conditions during the month of June.
Drought, Tallapoosa
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Tallapoosa County experienced Extreme (D3) drought conditions during the month of June.
Drought, Montgomery
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Montgomery County experienced Extreme (D3) drought conditions during the month of June.
Drought, Russell
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Russell County experienced Extreme (D3) drought conditions during the month of June.
Drought, Pike
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Pike forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Pike County experienced Extreme (D3) drought conditions during the month of June.
Drought, Randolph
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Randolph County experienced Extreme (D3) drought conditions during the month of June.
Drought, Chambers
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Chambers County experienced Extreme (D3) drought conditions during the month of June.
Drought, Coosa
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Coosa County experienced Extreme (D3) drought conditions during the month of June.
Drought, Clay
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Clay County experienced Extreme (D3) drought conditions during the month of June.
Drought, Barbour
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Barbour forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Barbour County experienced Exceptional (D4) drought conditions during the month of June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391964, 391965, 391966, 391968, 391969, 391970, 391971, 391972, 391977, 391978, 391980, 391981, 391982.